MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.0
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation into the reported issue has been completed.Data logs of the incorrect pump were sent.Additionally, only the cannula with the motor housing was returned for investigation; the remainder of the impella was cut off at the catheter.A small amount of biomaterial was observed around part of the purge gap; otherwise, no damage or abnormalities were found on the returned product.However, the nature of the returned product was insufficient to definitively determine the root cause.Therefore, the cause of the high purge pressure was unable to be determined.This report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient was implanted with an impella device for mechanical circulatory support.The clinical team reported that recurrent "high purge pressure" alarms with low purge flow occurred during impella support.Attempting to troubleshoot the issue, the team decreased the pump speed to p-0 and then immediately returned it to p-7, which successfully improved the purge flow.However, the purge flow rate trended downwards over the next 24 hours, which led to the use of the same intervention again.It was noted that the purge flow never exceeded 5 ml/hr throughout support.Activated clotting time (act) was asserted to be in normal therapeutic range.No patient harm was reported.

Brand Name
IMPELLA 5.0
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
MDR Report Key20931303
Report Number1220648-2024-24777
Device Sequence Number12039109
Product Code OZD
UDI-Device Identifier00813502011180
UDI-Public(01)00813502011180(10)2022052315(17)230131
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberIMPELLA 5.0
Device Catalogue Number005062
Device Lot Number2022052315
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2024
Initial Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite